Oklahoma, 2011Heavy Snow in Oklahoma, February 8 to 9, 2011
February 8 to 9, 2011 · NWS AMA · 3 events in 3 counties and zones
An upper level low moved east from the four corners region and across the Oklahoma Panhandle. A strong arctic cold front moved through the Oklahoma Panhandle which, along with the upper level low, produced heavy snowfall and strong winds which resulted in whiteout conditions across all of the Oklahoma Panhandle.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low moved east from the four corners region and across the Oklahoma Panhandle. A strong arctic cold front moved through the Oklahoma Panhandle which, along with the upper level low, produced heavy snowfall and strong winds which resulted in whiteout conditions across all of the Oklahoma Panhandle. Snowfall amounts ranged from two to five inches across the western and central Oklahoma Panhandle to between six and eight inches across the eastern Oklahoma Panhandle. The northeast corner of Beaver County, north and east of Gate Oklahoma, received two to three foot snow drifts. No damages or injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 8, 5:56 AM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Feb 8, 5:56 AM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
556 AM CST TUE FEB 8 2011
.AVIATION...
FOR THE 12Z TAFS...EXPECT DETERIORATING CONDITIONS AT ALL TAF SITES.
AT KAMA...VFR CONDITIONS ARE EXPECTED UNTIL 16-18Z WHEN IFR CEILINGS
WILL LIKELY MOVE IN FROM THE NORTHEAST. WINDS WILL SWITCH FORM THE
SOUTHEAST TO NORTHEAST AND INCREASE BY 17Z WITH THE PASSAGE OF A COLD
FRONT. AN AIRPORT WEATHER WARNING MAY BE NEEDED 16-09Z AS GUSTS MAY
APPROACH OR EXCEED 40 KTS. BELIEVE -SN WILL MOVE IN 19-22Z AND BE
HEAVIEST 00-06Z WHEN BLSN AND BRIEF LIFR CONDITIONS ARE POSSIBLE.
IMPROVEMENT TO MVFR OR POSSIBLY VFR ARE POSSIBLE BEYOND 09Z AS -SN
ENDS.
AT KDHT AND KGUY...IFR CONDITIONS AND STRONG NORTHEAST WINDS WILL
QUICKLY MOVE INTO THESE SITES BY 15Z. -SN WILL MOVE INTO KGUY 14-16Z
AND KDHT 16-18Z WITH THE HEAVIEST SNOW EXPECTED AT THESE SITES 18-04Z
WHEN BRIEF LIFR CONDITIONS AND BLSN ARE POSSIBLE. IMPROVEMENT TO
MVFR OR VFR CONDITIONS ARE POSSIBLE AFTER 08Z AS -SN ENDS.
MBS
&&
.PREV DISCUSSION... /ISSUED 458 AM CST TUE FEB 8 2011/
DISCUSSION...
FORECAST FOCUS THIS MORNING CENTERS ON THE WINTER STORM SLATED TO
HIT THE AMA CWA TODAY THROUGH WEDNESDAY MORNING.
EARLY MORNING SURFACE OBSERVATIONS INDICATE THE COLD FRONT STEADILY
PUSHING SOUTH ACROSS SOUTHERN CO/KS. MOSAIC RADAR REFLECTIVITY
IMAGERY SHOWS AN AREA OF LIGHT TO MODERATE SNOW MOVING ACROSS
SOUTHEASTERN CO/WESTERN KS NORTH OF A CLOSED LOW OVER NORTHEAST NM.
THE LEADING EDGE OF THIS AREA OF PRECIP IS NOT MAKING TOO MUCH
PROGRESS TO THE SOUTH...AS IT ENCOUNTERS DRIER AIR. EXPECT THE
ATMOSPHERE TO QUICKLY SATURATE FROM THE TOP DOWN THOUGH...SO AS
THIS FRONT CONTINUES TO BARREL ITS WAY DOWN SOUTH...SHOULD SEE SNOW
ARRIVE IN THE OK PANHANDLE AND THE NORTHERN TX PANHANDLE BY MID
MORNING. CURRENT WV SATELLITE IMAGERY DEPICTS THE UPPER TROUGH OVER
THE ROCKIES WHILE IR SATELLITE IMAGERY SHOWS A PRONOUNCED BAROCLINIC
LEAF PATTERN OVER CO/KS...WHICH WOULD SUPPORT THIS AREA OF SNOW TO
INCREASE IN INTENSITY AS IT PROPAGATES TO THE SOUTH AND EAST. MODEL
GUIDANCE HAS BEEN CONSISTENT IN DEPICTING THE STRENGTH OF THIS SYSTEM
WITH LARGE SCALE LIFT INCREASING AS THE DAY WEARS ON. TIME/HEIGHT
CROSS SECTIONS TAKEN ACROSS THE AREA INDICATE IMPRESSIVE FRONTOGENETICAL
FORCING ALONG WITH NEGATIVE EPV VALUES ALTHOUGH THERE WILL BE A BRIEF
PERIOD OF ISENTROPIC LIFT. FORECAST SOUNDINGS SHOW THE ATMOSPHERE
WILL QUICKLY SATURATE AND EXPECT THE BEST COMBINATION OF LIFT AND
MOISTURE TO OCCUR BY THIS EVENING. MEANWHILE THE COLD FRONT WILL
CLEAR THE AMA CWA BY EARLY THIS AFTERNOON. STRONG COLD AIR ADVECTION
AND STRONG PRESSURE RISES BEHIND THE FRONT MEAN NORTHERLY WINDS WILL
INCREASE IN EARNEST. IN FACT SURFACE OBS IN SOUTHEAST CO/WESTERN KS
ARE ALREADY INDICATING SUSTAINED WINDS OF 25 TO 30 MPH. WILL ALSO SEE
QUITE A TEMP GRADIENT FOR MUCH OF TODAY AS THE OK PANHANDLE AND THE
NORTHERN TX PANHANDLE PRETTY MUCH HAVE OR WILL SOON SEE THEIR HIGH
TEMP FOR THE DAY. THE CENTRAL AND SOUTHERN TX PANHANDLES CAN CLIMB
INTO THE UPPER 30S TO LOW 40S BUT TEMPS WILL QUICKLY FALL LATER IN
THE AFTERNOON. HAVE GONE AND USED A NON DIURNAL TREND IN THE GRIDS.
TEMPS TONIGHT WILL PLUMMET TO SUBZERO READINGS ACROSS MUCH OF THE OK
PANHANDLE TO THE SINGLE DIGITS ELSEWHERE. BLUSTERY NORTH WINDS
COMBINED WITH THESE TEMPS WILL CAUSE WIND CHILLS TO FALL FROM 15 TO
30 DEGREES BELOW ZERO LATE TONIGHT AND EARLY WEDNESDAY MORNING. THE
STRONG WINDS WILL ALSO CREATE AREAS OF BLOWING SNOW.
AS FOR SNOWFALL AMOUNTS...HAVE SOME CONCERN ABOUT THE AMOUNT OF
MOISTURE AVAILABLE WITH THIS SYSTEM. A LOW LEVEL JET WILL SET UP
ACROSS OK...TRANSPORTING GREATER LOW LEVEL MOISTURE EAST OF THE AMA
CWA. IN ADDITION...THE CLOSED LOW CURRENTLY IN NORTHEAST NM WILL
OPEN UP AS IT MOVES ACROSS THE TX PANHANDLE TODAY. HOWEVER STRONG
LIFT ASSOCIATED WITH THIS SYSTEM CAN NEGATE THIS. DECIDED TO GO WITH
A 12:1 SNOW RATIO WHICH YIELDS SNOWFALL TOTALS OF 3 TO 6 INCHES.
THERE MAY BE A FEW BURSTS OF CONVECTIVELY ENHANCED SNOW...
ESPECIALLY IN THE EASTERN TX PANHANDLE WHERE LOW LEVEL CONVERGENCE
WILL BE MAXIMIZED. ALL IN ALL THIS LOOKS TO BE A HIGH IMPACT EVENT
AND FOR THAT REASON...HAVE GONE AND ISSUED A WINTER STORM WARNING
FOR ALL OF THE AMA CWA. DID START THE WARNING AT 15Z IN THE OK
PANHANDLE AND THE NORTHERN TX PANHANDLE DUE TO THE ANTICIPATED
EARLIER ARRIVAL OF THE SNOW WHILE THE WARNING STARTS AT 18Z FOR THE
CENTRAL AND SOUTHERN TX PANHANDLE.
THIS SYSTEM WILL HEAD EAST OF THE AREA WEDNESDAY...WITH SNOW
TAPERING OFF BY THE AFTERNOON. SURFACE HIGH PRESSURE WILL BUILD IN
ACROSS THE PLAINS...LEADING TO CLEARING SKIES BY EVENING ALONG WITH
DIMINISHING WINDS.
DID NOT MAKE TOO MANY CHANGES TO THE REMAINDER OF THE FORECAST AS
THE EASTERN PACIFIC RIDGE BREAKS DOWN AS IT PROPAGATES TO THE
EAST. THE UPPER FLOW WILL TRANSITION TO ZONAL WHILE HEIGHTS RISE
ACROSS THE SOUTHERN PLAINS...SO EXPECT TEMPS TO WARM BACK UP INTO THE
50S BY THE WEEKEND. DUE TO THE EXPECTED SNOW COVER...LEANED TOWARD
THE COOLER MET MOS GUIDANCE WITH HIGHS IN THE LOWER TO MID 30S. A
PROGRESSIVE UPPER LEVEL TROUGH WILL DROP ACROSS THE ROCKIES SUNDAY
AND WILL PUSH A WEAK COLD FRONT THROUGH THE AREA. NO PRECIP IS
EXPECTED WITH THIS SYSTEM AND ONLY A SLIGHT COOL DOWN IS EXPECTED
FOR MONDAY.
CLK
FIRE WEATHER...
NEITHER ELEVATED OR CRITICAL FIRE WEATHER CONCERNS ARE ANTICIPATED
OVER THE FORECAST PERIOD AS MINIMUM RELATIVE HUMIDITY VALUES ARE
EXPECTED TO STAY ABOVE 25 PERCENT. A POTENT UPPER LEVEL SYSTEM WILL
BRING A CHANCE OF SNOW TO THE AREA TODAY THROUGH WEDNESDAY MORNING.
THIS SYSTEM HAS THE POTENTIAL TO BRING SIGNIFICANT SNOWFALL TO THE
AREA. DRY AND WARMER CONDITIONS ARE EXPECTED BY THE END OF THE WEEK.
CLK
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER STORM WARNING FROM 9 AM THIS MORNING TO NOON CST
WEDNESDAY FOR THE FOLLOWING ZONES: DALLAM...HANSFORD...
LIPSCOMB...OCHILTREE...SHERMAN.
WINTER STORM WARNING FROM NOON TODAY TO NOON CST WEDNESDAY FOR
THE FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
DEAF SMITH...DONLEY...GRAY...HARTLEY...HEMPHILL...
HUTCHINSON...MOORE...OLDHAM...POTTER...RANDALL...ROBERTS...
WHEELER.
OK...WINTER STORM WARNING FROM 9 AM THIS MORNING TO NOON CST
WEDNESDAY FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...
TEXAS.
&&
17/05Hazardous weather outlook, Feb 8, 6:37 AM CST, 2 hours 23 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
637 AM CST TUE FEB 8 2011
OKZ001>003-TXZ001>020-082200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
637 AM CST TUE FEB 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
A WINTER STORM WARNING IS IN EFFECT FROM 9 AM TODAY THROUGH NOON
WEDNESDAY FOR THE OKLAHOMA PANHANDLE AND THE NORTH TEXAS PANHANDLE.
A WINTER STORM WARNING IS IN EFFECT FROM NOON TODAY THROUGH NOON
WEDNESDAY FOR THE CENTRAL AND SOUTHERN TEXAS PANHANDLE.
SNOW WILL DEVELOP ACROSS THE PANHANDLES TODAY AND CONTINUE THROUGH
WEDNESDAY MORNING. TOTAL SNOW ACCUMULATIONS BETWEEN 2 AND 6 INCHES
CAN BE EXPECTED. IN ADDITION...STRONG NORTH WINDS WILL PRODUCE AREAS
OF BLOWING SNOW LATE THIS AFTERNOON THROUGH WEDNESDAY MORNING.
THESE STRONG WINDS WILL ALSO CREATE DANGEROUS WIND CHILL VALUES OF
10 TO 30 DEGREES BELOW ZERO TONIGHT AND WEDNESDAY MORNING.
.DAYS TWO THROUGH SEVEN...
SNOW...BLOWING SNOW...AND DANGEROUSLY COLD WIND CHILLS WILL CONTINUE
WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO RELAY ANY SNOWFALL AMOUNTS TODAY THROUGH
WEDNESDAY TO THE NATIONAL WEATHER SERVICE IN AMARILLO.
MBS
Heavy Snow, Beaver
- When
- February 8, 9:00 AM CST to February 9, 12:00 PM CST
- Where
- Beaver forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
Snowfall amounts were generally between six and ten inches across the eastern Oklahoma Panhandle along with snow drifts up to one foot. However, the northeast corner of Beaver County, north and east of Gate, Oklahoma, received two to three foot snow drifts. No damages or injuries were reported.
Heavy Snow, Cimarron
- When
- February 8, 9:00 AM CST to February 9, 12:00 PM CST
- Where
- Cimarron forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Local law enforcement officials in Boise City, Oklahoma reported three inches of snow with the visibility reduced to only a couple of blocks in town during the strong winds and blowing snow. There were no reports of damages or injuries.
Heavy Snow, Texas
- When
- February 8, 9:00 AM CST to February 9, 12:00 PM CST
- Where
- Texas forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
The Oklahoma Highway Patrol in Guymon, Oklahoma reported snowfall amounts of two to five inches in Guymon with whiteout conditions due to strong winds and blowing snow. There were no reports of damages or injuries.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Arkansas, February 8 to 9, 20112 deaths · 7 events
- Heavy Snow and Winter Weather in Kansas, February 8 to 9, 201126 injured · $464,000 · 27 events
- Winter Storm in Oklahoma, February 8 to 9, 20111 death · 24 events
- Cold in Michigan, February 8 to 11, 20111 death · 2 events
- Winter Storm and Extreme Cold in Texas, February 8 to 9, 2011$260,000 · 32 events
- Blizzard and Heavy Snow in Texas, February 8 to 9, 20115 injured · 51 kt wind · 23 events
- Winter Storm and Winter Weather in Oklahoma, February 8 to 9, 201136 events
- Extreme Cold in North Dakota, February 8, 201132 events
- Strong Wind in California, February 8, 2011$40,000 · 1 event
- Heavy Snow in Kansas, February 8 to 9, 201123 events
- Strong Wind in New Jersey, February 8, 2011$4,000 · 21 events
- Extreme Cold in North Dakota, February 8, 201118 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285604, 285606, 285609.